West Virginia, 2011

High Wind in West Virginia, November 29, 2011

November 29, 2011 · NWS RNK · 1 event in 1 county or zone

A surface low center tracked from northern Georgia into the Ohio Valley and brought very strong south to southeast winds into southern West Virginia. A few trees were blown down in the winds which were estimated to have gusted over 58 mph on the higher ridges, although at Bluefield Airport ASOS (KBLF) the maximum gust was 41 mph between 9 and 10 pm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A surface low center tracked from northern Georgia into the Ohio Valley and brought very strong south to southeast winds into southern West Virginia. A few trees were blown down in the winds which were estimated to have gusted over 58 mph on the higher ridges, although at Bluefield Airport ASOS (KBLF) the maximum gust was 41 mph between 9 and 10 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 28, 7:57 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 28, 7:57 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EST MON NOV 28 2011

.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL LIFT NORTHEAST ALONG THE APPALACHIANS
OVERNIGHT. THIS WILL BRING A SWATH OF HEAVY RAIN ACROSS THE
AREA...PARTICULARLY ALONG THE BLUE RIDGE...AND ALSO STRONG
SOUTHEAST WINDS. AS COLDER AIR ARRIVES BEHIND THIS SYSTEM...SNOW
SHOWERS WILL OCCUR IN THE HIGHER ELEVATIONS FROM TUESDAY
AFTERNOON INTO WEDNESDAY. HIGH PRESSURE WILL BUILD IN LATER
WEDNESDAY AND PREVAIL THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 730 PM...
BAND OF HEAVY RAIN IS LIFTING NORTH THROUGH THE NC MOUNTAINS AND
INTO SOUTHWESTERN VA AHEAD OF A STRONG UPPER LEVEL LOW. FLASH
FLOOD WARNINGS ARE NOW IN EFFECT FOR MUCH OF NORTHWEST NORTH
CAROLINA WHERE RAIN AMOUNTS OF 3 TO 5 INCHES WILL LIKELY BE
REALIZED B4 MIDNIGHT TONIGHT. THERE HAVE BEEN REPORTS OF FLOODING
ON THE CAMPUS OF THE APPALACHIAN STATE UNIVERSITY...AND NEAR THE
BOONE MALL.

AT 00 UTC...7 PM...THE UPPER LOW WAS STILL OVER NRN MS/AL...BUT
DIFFLUENT REGION WITH HEAVY RAIN BAND WAS PUSHING NORTHEAST WITHIN
LEFT FRONT REGION OF THE UPPER LEVEL JET. THE 18UTC RUN OF THE
HIGH RES NAM NESTED OVER THE RNK CWA...SUGGESTS THE HEAVIEST RAINS
OVER THE MTNS OF NC TO OCCUR BETWEEN NOW AND MIDNIGHT...THEN INTO
SOUTHWEST VA FROM GALAX TO ROANOKE BETWEEN MIDNIGHT AND 4AM...AND
INTO THE LYNCHBURG AND DANVILLE FROM 4AM TO 8AM. LIGHT RAIN WILL
LIKELY PERSIST FOR SEVERAL HOURS BEYOND THESE TIME WINDOWS B4
ENDING DURING THE MID/LATE MORNING HOURS TUESDAY.

AS THIS UPPER LOW CONTINUES TO LIFT NEWD OVERNIGHT...A STRONG
DEEP SOUTHEAST FLOW SHOULD FOCUS THE LOW LEVEL FORCING RIGHT ALONG
THE BLUE RIDGE...AN ENHANCEMENT THAT WILL RESULT IN THE HEAVIEST
RAIN TO FALL ON WITH WINDWARD SLOPES OF THE APPALACHIANS. ON THE
LEEWARD SIDE...MOUNTAIN EMIPIRE INTO TAZEWELL VA...DOWNSLOPE FLOW
WILL RESULT IN LESS RAINFALL...BUT MORE WIND. WIND GUSTS OF UP TO
60 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET. HIGH WIND
WARNINGS ARE IN EFFECT FOR THESE AREAS.

THE MODELS DO INDICATE A MID LEVEL DRY SLOT TO OVERTAKE THE AREA
AROUND DAYBREAK TUESDAY...AND THIS IS VERIFIED BY CURRENT WATER
VAPOR IMAGERY WHICH INDICATES A DISTINCT BREAK IN THE PRECIP
BETWEEN THE LIFT FROM THE UPPER LEVEL JET VERSUS THE PRECIP AND
LIFT IN THE VCNTY OF THE UPPER LEVEL LOW. AS SUCH...LOOK FOR
PRECIP TO END TUESDAY MORNING...BUT AS THE COLD POOL FROM THE
UPPER LOW MOVES ACROSS THE MTN SECTION OF THE CWA TUESDAY
AFTERNOON...MORE SHOWERS WILL DEVELOP. I HAVE LIKELY POPS IN THE
FAR WEST...DECREASING TO LOWER CHCS AS YOU HEAD FURTHER EAST FOR
TUESDAY AFTERNOON. TEMPS WILL BE COOLING FROM ALOFT...SO EXPECT
THE RAIN TO CHANGE TO SNOW IN THE HIGH ELEVATIONS OF THE NC MTNS
IN THE AFTERNOON..BUT WITH LITTLE ACCUMULATION AS THE GROUND
SHOULD BE WARM.

STAYED CLOSE TO GUIDANCE FOR LOWS OVERNIGHT...WHICH WILL BE MILD
EXCEPT FOR FAR SW WHERE THERE WILL BE SOME COLD ADVECTION TOWARD
MORNING. HIGH TUESDAY WILL BE COOL WITH CONSIDERABLE CLOUD
COVER...AFTERNOON SHOWERS...AND COLD ADVECTION- ESPECIALLY IN THE
MTNS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
     AS OF 330 PM EST MONDAY...

BY TUESDAY EVENING...THE LOW PRESSURE SYSTEM IS MAKING RAPID
PROGRESS AWAY FROM OUR AREA...PUSHING ACROSS THE GREAT LAKES INTO
SOUTHERN CANADA DURING THE OVERNIGHT HOURS. WINDS WILL BECOME
INCREASINGLY WESTERLY BY SUNRISE WEDNESDAY AS MUCH COOLER AIR BEGINS
TO FILTER INTO OUR AREA. WITH PLENTY OF RESIDUAL MOISTURE WRAPPING
AROUND THE DEPARTING SYSTEM GETTING FORCED OVER OUR WESTERN
RIDGE LINES...WILL BE LOOKING AT SNOW SHOWERS DEVELOPING FROM THE
ALLEGHANY HIGHLANDS THROUGH THE MOUNTAINS AND FOOTHILLS OF NORTH
CAROLINA. THIS LOW LEVEL MOISTURE GRADUALLY SCOURS OUT THROUGH
WEDNESDAY AND WEDNESDAY NIGHT...ALLOWING SNOW SHOWER ACTIVITY TO
TAPER OFF AND FOR CLOUDS TO BREAK UP FROM EAST TO WEST. EXPECT BY
EARLY THURSDAY MORNING...SNOW SHOWER ACTIVITY WILL END ACROSS
SOUTHEAST WEST VIRGINIA. HIGH PRESSURE CONTINUES TO BUILD INTO OUR
REGION ON THURSDAY... RESULTING IN SUNNY SKIES AND LIGHT NORTHERLY
WINDS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 PM EST MONDAY...

NORTHERN STREAM FLOW REMAIN ACTIVE FRIDAY SWINGING A COLD FRONT
ACROSS THE REGION. DECIDED TO ELIMINATE THE SLIGHT CHANCE IN THE
MOUNTAINS BECAUSE THE FRONT HAS LITTLE MOISTURE TO WORK WITH. THE
GFS AND ECMWF KEEP THE QPF TO OUR NORTH. EXPECT A QUICK SHOT OF COLD
ADVECTION FRIDAY NIGHT...HOWEVER THE MOISTURE APPEARS LIMITED AS IT
DOES NOT HAVE A TRAJECTORY OFF THE GREAT LAKES FOR VERY LONG. IF NEED
CAN ADD SOME UPSLOPE SNOW SHOWERS LATER. WITH 850MB TEMPERATURES
AROUND MINUS 6...KEPT COOLER FRIDAY NIGHT LOWS IN THE 20S IN THE
MOUNTAINS. HIGH PRESSURE BUILDS INTO THE AREA SATURDAY...AND MOVES
TO THE COAST SUNDAY. SATURDAY WILL BE SEASONALLY COOL...AND THEN
THERE WILL BE A WARM-UP SUNDAY AS SOUTHWEST FLOW DEVELOPS. COLD
FRONT APPROACHES FROM THE WEST SUNDAY NIGHT AND MOVES THROUGH THE
REGION MONDAY. LEANED TOWARDS THE SLOWER ECMWF OVER THE QUICKER GFS
SOLUTION.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 1230 PM EST MONDAY...

DEEPENING SFC LOW OVER SE TN WILL LIFT SLOWLY NORTHWARD INTO THE
OHIO VALLEY BY TUE MORNING. THIS WILL KEEP A STRONG SE LOW LEVEL
JET INTO THE FORECAST AREA THROUGH TONIGHT...WHICH WILL CONTINUE
TO BRING ABUNDANT MOISTURE INTO THE FORECAST AREA. WIDESPREAD CIGS
BETWEEN 500FT AND 1500FT AGL ARE EXPECTED THROUGH 12 UTC
TUESDAY. LOWEST CIGS/VSBYS WILL BE ALONG THE BLUE RIDGE...WHERE
AREAS OF DRIZZLE AND FOG AND MODERATE TO HEAVY RAIN WILL CONTINUE
THROUGH NIGHT. STILL HAVE HIGH CONFIDENCE THAT DAN/ROA/LYH AND
BCB WILL ALL BE IFR THROUGH 12 UTC TUESDAY. A BAND OF HEAVY
RAIN SHOWERS WILL MOVE FROM SOUTHWEST TO NORTHEAST THROUGH THE
AREA AFFECTING ALL TAF SITES. BEHIND THIS LINE...CIGS AND VSBY
WILL LIFT QUICKLY AS WINDS SHIFT FROM THE EAST AND SOUTHEAST...TO
THE SOUTH AND SOUTHWEST. THE STRONG LLJ WILL CREATE LLWS AT ALL
TAF SITES OVERNIGHT. THE LLWS WILL END WITH THE WIND SHIFT BEHIND
THE LINE OF HEAVY SHOWERS.

AS THE UPPER SYSTEM CROSSES THROUGH THE AREA TUESDAY AND COLDER
AIR ARRIVES...ANY REMAINING PRECIPITATION IN THE MOUNTAINS WILL
CHANGE OVER TO SNOW SHOWERS IN THE MOUNTAINS BY TUESDAY NIGHT AND
WEDNESDAY. MVFR CEILINGS WILL MOVE BACK INTO AND PERSIST AT BLF
AND LWB THROUGH WEDNESDAY.

WIDESPREAD VFR CONDITIONS ARE FORECAST TO RETURN FOR THURSDAY AND
FRIDAY.

&&

.HYDROLOGY...
BANDS OF HEAVIER RAIN SHOWERS HAVE MADE IT AS FAR EAST AS THE NRN
NC MTNS. THESE BANDS WILL CONTINUE TO SHIFT SLOWLY EASTWARD INTO
TONIGHT. 4 KM NAM MODEL SHOWED UPSLOPE AMOUNTS ALONG THE BLUE
RIDGE OF .30 TO .50 AN HOUR FOR A GOOD 8 HOURS IN SPOTS. WOULD NOT
BE SURPRISED TO SEE 4+ INCHES STORM TOTAL IN THE FAVORED SE
UPSLOPE AREAS ALONG THE BLUE RIDGE. WE ALSO EXPECT A STRONG RAIN
SHADOW WEST OF THE BLUE RIDGE...SO THAT RAINFALL AMOUNTS IN THE SW
MTNS AND SE WV MAY BE LESS THAN AN INCH. EXPECT THE OVERALL STORM
TOTAL TO CAUSE CREEKS AND STREAMS TO COME OUT OF THEIR
BANKS...ESPECIALLY NW NC MTNS/FOOTHILLS AND FAR SW VA BELOW
ROANOKE. MAIN CONCERN ON TOP OF THAT WILL BE WHEN THE FINAL
CONVECTIVE BAND MOVES THRU FROM SW TO NE...AND RAINFALL RATES MAY
BE 1 TO 2 INCHES AND HOUR...ON TOP THE HEAVY RAIN EARLIER. THIS
WOULD CAUSE RAPID RISES ON CREEKS AND STREAMS...AND WOULD NEED TO
BE HANDLED WITH FLASH FLOOD WARNINGS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ011>020.
     HIGH WIND WARNING UNTIL 6 AM EST TUESDAY FOR VAZ007-009-010.
     FLOOD WATCH UNTIL 6 AM EST TUESDAY FOR VAZ012>017-022>024-
     032>035.
NC...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR NCZ001-002-018.
     FLOOD WATCH UNTIL 6 AM EST TUESDAY FOR NCZ001>003-018-019.
WV...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ044.
     HIGH WIND WARNING UNTIL 6 AM EST TUESDAY FOR WVZ042.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/PM
SHORT TERM...NF
LONG TERM...KK
AVIATION...PM
HYDROLOGY...JJ
Hazardous weather outlook, Nov 28, 4:10 PM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EST MON NOV 28 2011

VAZ007-009-010-WVZ042-292115-
TAZEWELL-SMYTH-BLAND-MERCER-
410 PM EST MON NOV 28 2011

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

PERIODS OF STRONG WINDS...WITH GUSTS AS HIGH AS 60 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.
THESE STRONG WIND GUSTS...WHEN COMBINED WITH WET SOILS FROM
EXPECTED HEAVY RAINFALL...WILL BE CAPABLE OF DOWNING TREES AND
POWER LINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ012>017-292115-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-
410 PM EST MON NOV 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND
TONIGHT. MINOR FLOODING IS POSSIBLE.

PERIODS OF GUSTY WINDS...OCCASIONALLY AS HIGH AS 50 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ044-292115-
GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-
410 PM EST MON NOV 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PERIODS OF GUSTY WINDS...OCCASIONALLY AS HIGH AS 50 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ022>024-032>035-292115-
SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-
410 PM EST MON NOV 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED THIS EVENING AND
TONIGHT. MINOR FLOODING IS POSSIBLE...ESPECIALLY ALONG THE BLUE
RIDGE AND IN THE EASTERN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 28, 9:10 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EST MON NOV 28 2011

VAZ007-009-290300-
SMYTH VA-TAZEWELL VA-
910 PM EST MON NOV 28 2011

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT SMYTH AND
TAZEWELL COUNTIES...

AT 905 PM EST...SHOWERS WITH HEAVY RAIN WERE LOCATED 4 MILES EAST OF
CHILHOWIE TO SUGAR GROVE...MOVING NORTH AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR BROADFORD AROUND 915 PM...ASBERRYS AROUND 920
PM...CLAYPOOL HILL AROUND 925 PM...CLIFFIELD AROUND 930 PM AND
AMONATE AROUND 935 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3726 8150 3728 8143 3706 8139 3703 8146
      3695 8137 3675 8134 3671 8153 3666 8154
      3663 8162 3679 8170 3692 8184 3698 8179
      3715 8191

KK
Special weather statement, Nov 28, 9:42 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EST MON NOV 28 2011

VAZ010>014-016>020-022>024-033>035-WVZ042>045-290345-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SUMMERS WV-WYTHE VA-
942 PM EST MON NOV 28 2011

...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...BATH...BEDFORD...BLAND...BOTETOURT...CARROLL...
CRAIG...FLOYD...FRANKLIN...GILES...GREENBRIER...MERCER...MONROE...
MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE...SUMMERS AND WYTHE
COUNTIES...

AT 935 PM EST...SCATTERED SHOWERS WITH HEAVY RAIN WERE LOCATED
WYTHEVILLE TO FERRUM...MOVING NORTH AT 30 MPH. THE HEAVIEST BANDS OF
RAIN WERE ALONG THE BLUE RIDGE MOUNTAINS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR PULASKI...CLAYTOR DAM...CHILDRESS...AND CROCKETT
SPRINGS AROUND 950 PM...BLAND...SUITER...LONG SPUR...AND DUBLIN
AROUND 950 PM...HICKSVILLE AND AND BASTIAN AROUND 955 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3805 8026 3807 7997 3818 7992 3827 7978
      3817 7944 3809 7948 3789 7915 3779 7910
      3688 7966 3680 8116 3742 8133 3758 8119
      3761 8108 3772 8098 3770 8090 3782 8094
      3788 8076 3811 8088 3809 8071 3827 8043

KK
Special weather statement, Nov 28, 10:12 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EST MON NOV 28 2011

VAZ007-009-290430-
SMYTH VA-TAZEWELL VA-
1012 PM EST MON NOV 28 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 1009 PM EST...SHOWERS WITH HEAVY RAIN WERE LOCATED ACROSS MUCH OF
TAZEWELL AND SMYTH COUNTIES...MOVING NORTH AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3722 8169 3721 8168 3721 8156 3726 8150
      3728 8142 3734 8137 3723 8128 3706 8140
      3703 8146 3689 8132 3677 8126 3666 8164
      3679 8170 3692 8184 3698 8179 3714 8190

JH
Special weather statement, Nov 28, 10:33 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EST MON NOV 28 2011

NCZ003-004-020-VAZ032-290445-
PATRICK VA-STOKES NC-SURRY NC-YADKIN NC-
1033 PM EST MON NOV 28 2011

...BAND OF SHOWERS WITH HEAVY RAIN WILL AFFECT
PATRICK...STOKES...SURRY AND YADKIN COUNTIES...

AT 1026 PM EST...A BAND OF SHOWERS WITH HEAVY RAIN WAS LOCATED 4
MILES SOUTHEAST OF PILOT MOUNTAIN...MOVING NORTH AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITHIN THIS BAND OF SHOWERS.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RAINFALL AMOUNTS OF UP TO ONE INCH WILL OCCUR THROUGH MIDNIGHT.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8072 3663 8032 3626 8006 3626 8044
      3624 8044 3623 8043 3614 8044 3611 8046
      3610 8050 3605 8050 3604 8054 3604 8064

JH
Special weather statement, Nov 28, 10:53 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EST MON NOV 28 2011

VAZ013-014-017-018-022-023-032>034-043-290500-
BEDFORD VA-BOTETOURT VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-
1053 PM EST MON NOV 28 2011

...BANDS OF SHOWERS WITH HEAVY RAIN WILL AFFECT
BEDFORD...BOTETOURT...CRAIG...FLOYD...FRANKLIN...HENRY...
MONTGOMERY...PATRICK...PULASKI AND ROANOKE COUNTIES...

AT 1047 PM EST...A SOLID BAND OF SHOWERS WITH MODERATE TO HEAVY RAIN
WAS LOCATED 5 MILES SOUTHEAST OF WILLIS...MOVING NORTH AT 45 MPH.

EASTERLY WIND GUSTS TO 40 MPH ARE POSSIBLE WITHIN THESE SHOWERS.
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED AS THIS
AXIS OF HEAVIER RAIN SHIFTS NORTH THROUGH MIDNIGHT. THE HEAVIEST
RAINFALL WILL OCCUR ALONG THE BLUE RIDGE...ESPECIALLY FROM FLOYD AND
NORTHERN PATRICK COUNTIES TO BENT MOUNTAIN. THIS VERY HEAVY RAIN
COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 8059 3698 8084 3703 8090 3726 8058
      3727 8052 3732 8044 3735 8045 3737 8042
      3746 7980 3691 7971 3659 8020

JH
Special weather statement, Nov 28, 11:41 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EST MON NOV 28 2011

NCZ003>005-020-VAZ013-014-017-022-023-032>034-043-044-290600-
BEDFORD VA-BOTETOURT VA-FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-
PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-YADKIN NC-
1141 PM EST MON NOV 28 2011

...SHOWERS WITH MODERATE TO HEAVY RAIN WILL AFFECT
BEDFORD...BOTETOURT...FLOYD...FRANKLIN...HENRY...MONTGOMERY...PATRICK
...PITTSYLVANIA...PULASKI...ROANOKE...ROCKINGHAM...STOKES...SURRY
AND YADKIN COUNTIES...

AT 1130 PM EST...SHOWERS WITH MODERATE TO HEAVY RAIN WERE ALONG AND
EAST OF THE BLUE RIDGE FROM ROANOKE AND BLACKSBURG SOUTH TO FLOYD
AND MARTINSVILLE. THE SHOWERS THEN EXTENDED SOUTH INTO NORTH
CAROLINA. THE HEAVIEST RAIN WAS ALONG THE BLUE RIDGE IN FLOYD COUNTY
VIRGINIA AND IN PARTS OF NORTHWEST NORTH CAROLINA FROM YADKINVILLE
TO REIDSVILLE. THE SHOWERS WERE MOVING QUICKLY NORTH NEAR 50 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS WITH UP TO AN INCH OR
MORE POSSIBLE IN SPOTS THROUGH 1 AM. THIS MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND
GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3607 8088 3621 8088 3630 8067 3686 8011
      3685 8031 3674 8046 3696 8069 3726 8057
      3748 7979 3637 7953 3624 7953 3626 8044
      3613 8044

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mercer

When
November 29, 12:16 AM EST to 3:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Law Enforcement
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Trees were reported down along Bent Mountain Road in Lerona.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354409.